Women go on — and go off — birth control for a variety of reasons.
When they stop taking the medication, however, they may want to check their vitamin D levels.
Turns out the amount of vitamin D may drop in a woman’s body when she stops using hormonal contraceptives that contain estrogen.
This finding was from a study published this month in the Journal of Clinical Endocrinology & Metabolism (JCEM).
Vitamin D helps manage calcium levels in the blood, which is vital for bone health.
Pregnant women generate more vitamin D to support formation of the fetal skeleton, so they face more serious consequences from a vitamin D deficiency.
“Women who were using contraception containing estrogen tended to have higher vitamin D levels than other women,” Dr. Quaker E. Harmon, Ph.D., the lead author of the study with the National Institutes of Health’s (NIH’s) National Institute of Environmental Health Sciences in Research Triangle Park, North Carolina, said in a statement. “Our findings suggest that contraceptives containing estrogen tend to boost vitamin D levels, and those levels are likely to fall when women cease using contraception,” Harmon added.
She also told Healthline that women going off birth control to conceive should take steps to make sure they have adequate vitamin D levels.
Harmon added that her team does not know how quickly vitamin D levels drop after a woman stops taking birth control.
Easing off estrogen
Dr. Jennifer Wider, a women’s health doctor, and radio show host on Sirius XM, said the effects of lower amounts of estrogen vary from woman to woman.
Typical side effects can include minor weight loss (usually water weight), improved libido, mood swings, deflated breasts, more vaginal discharge, worsening menstrual cramps, and mittelschmerz (pain during ovulating).
Women can expect heightened cramping and bleeding upon stopping hormonal birth control, Dr. Lucky Sekhon, a reproductive endocrinologist and infertility specialist at Reproductive Medicine Associates of New York, told Healthline.
What else can happen when you go off hormonal birth control?
Women taking thyroid hormone medication may need to lower their dose upon stopping birth control, Dr. Nanette Santoro, a professor at the University of Colorado School of Medicine, told Healthline.
Estrogen stimulates a liver protein known as thyroxine binding globulin (TBG). When it’s high, it gives less to the tissues. Women with normal thyroid levels produce more thyroxine to get at the right level, and their bodies would adjust that level down when coming off the pill. But in women taking thyroxine because their bodies do not make enough, they need a little more to adjust for the uptick in TBG and then can lower it when coming off the pill because TBG levels go down.
The patch and the ring cause elevations in liver proteins, raising the risk for clotting. After about six weeks of stopping hormonal birth control, that risk is lowered, Santoro noted.
Santoro said many women notice changes in their menstrual flow upon stopping birth control, and blame the medication. “However … the hormonal contraception does not cause the problems … [it] simply provides hormones to the uterus. So if she stops the pill and does not get a monthly period, she needs a workup to look for all the other causes of irregular periods,” Santoro said. It can take up to six months to resume ovulation after a woman is on a long-term oral contraceptive or the Depo-Provera injection, while an IUD is immediately reversible, Sekhon added.
“Pretty much immediately [after stopping hormonal contraception] a woman’s fertility will return to normal,” Dr. Zaher Merhi, an IVF doctor at the New Hope Fertility Center in New York, told Healthline.
It doesn’t necessarily take weeks after stopping to become fertile, added Dr. John Zhang, Ph.D., a fertility specialist in the same practice. “Your body may be at its most fertile point right after stopping. You can see this by the numbers of people who forget a pill and become pregnant in that short window,” he told Healthline.
Less cancer protection
Long-term oral contraceptive use — at least 10 years — has been shown to reduce a woman’s lifetime risk of ovarian cancer. “Stopping the birth control pill therefore may remove that protective benefit,” Sekhon said.
Side effect reversal
Merhi said many women have found that the side effects they experienced while on birth control reversed when they stopped taking it. “If your skin cleared up [on contraception], be prepared for an outbreak,” he noted.
Copyright Disclaimer:This article has been RSS syndicated and was originally published here.